Idaho, 2003

Hail in Idaho, August 8, 2003

August 8, 2003 · NWS PIH · 1 event in 1 county or zone

Television meteorologist reported 3/4 inch hail in Idaho Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Television meteorologist reported 3/4 inch hail in Idaho Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 1:30 PM MST, 2 hours 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MDT FRI AUG 8 2003

LATEST SATIMG SHOWING MID/UPR CLOUDS WORKING NE ACROSS FORECAST AREA
AHEAD OF UPPER S/WV WITH SOME CONVECTION FIRING WITHIN
MONTANA/WYOMING THIS AFTERNOON. CLOUDS SHOULD CLEAR FORECAST AREA
AROUND MAX HEATING AND ISOLATED TSTM DEVELOPMENT ON BACK EDGE OF
CLOUD MASS STILL A POSSIBILITY OVER CNTRL MOUNTAINS/UPPER SNAKE
HIGHLANDS THUS WILL LEAVE SLIGHT CHANCE WORDING IN THOSE ZONES.  AS
FOR REMAINDER OF FORECAST...UPPER TROUGH TO REMAIN ANCHORED OFF PAC
NW COAST AS H5 RIDGE OVER NEW MEXICO SHIFTS NW INTO 4-CORNERS REGION
OPENING DOOR FOR POSSIBLE INFLUX OF SUB-TROPICAL MOISTURE ACROSS SE
ZONES. HAVE TRIMMED BACK COVERAGE OVER ERN HIGHLANDS SUNDAY AS BEST
CHANCE FOR A SURGE APPEARS TO BE MONDAY/TUESDAY.  FOCUS BEGINS TO
SHIFT TOWARD THE NW WEDNESDAY THROUGH FRIDAY AS PAC NW TROUGH BEGINS
TO OPEN UP AND LIFT NE INTO CNTRL CANADA BY FRIDAY AFTERNOON.  MAIN
THREAT WITH TROUGH PASSAGE SHOULD BE WINDS AND COOLER TEMPERATURES.
HUSTON

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Aug 8, 4:00 AM MST, 12 hours before
IDZ017>023-031-032-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 AM MDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 67 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bonneville

When
August 8, 4:00 PM MST to 4:10 PM MST
Where
Bonneville County, Idaho Falls
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
43.483, -112.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333694.